High level of uric acid

I had a telephone consultation with my GP yesterday following my haematology visit in July which has shown up high levels of uric acid. The figure I was given was 444 with the normal figure being around 140. Slightly confused as when I have Dr Googled numbers they seem to be described in the 10s not the 100s.

GP wants me to start on Alluprinol however I am not sure I want to take medication which I understand has many side effects.

Would welcome any advice re this and also on the link between uric acid and CLL. Worried as Dr Google seems to suggest that obesity is one of the biggest causes!

16 Replies

oldestnewest
  • Increased uric acid is certainly a potential issue when one starts treatment for CLL. Treatment can result in rapid destruction of CLL B-cells, which release chemicals into blood that are metabolized in liver, with uric acid being one by-product. So people are commonly given allopurinol at the outset of treatment to offset the buildup of uric acid in blood, which could end up damaging kidneys if it goes unchecked. I started treatment last week (FR) and am taking allopurinol for first 14 days to protect against that problem. Have not noticed any side effects from the allopurinol or the treatment. But I am glad I'll be stopping the allopurinol in just a few more days. Who needs extra chemicals in body?

    I am not familiar with CLL itself causing a build-up of uric acid, in the absence of treatment. But there are many knowledgeable people here who probably know the answer to that part of your question.

    My uric acid level on Day 2 of treatment (and Day 3 of allopurinal) was 149 umol/L (ref range 140-360). That's slightly less than what it was 2 weeks pre-treatment. So I guess the allopurionol works. ;)

    Good luck!

    kim

  • Thanks Kim. I suppose I am reacting to the fact that my condition is starting to deteriorate which is worrying me quite a lot. One more step in the CLL journey👣👣👣

  • P.S. Good luck with the treatment. Hope all continues to go well. X

  • I havr no side effects from using it. You wont know till you try. As I understand it CLL cells can be dying even without treatment through our own immune system. This can cause level of uric acid to rise.

  • Heavy water studies several years ago proved that CLL cells do die; it´s just that they clone faster than they die. So yes, it is possible that those of us with a high tumour burden could well have a significant rate of CLL cell death occurring.

  • Thanks Newyork,

    I have taken on board all advice and started taking it. 2tablets in and so far all good :-)

  • Hi Elizabeth,

    I'd honestly get your uric acid levels down if they are excessively high because long term it can cause problems including excruciating gout. Uric acid crystals can form in the joints and kidneys. It's not wise to leave it untreated.

    It's not just about obesity or too much port, some people have a propensity towards high uric levels and as many as 1 in 5 have levels that are too high.

    It's important to limit purines in the diet and alcohol.

    mayoclinic.org/symptoms/hig...

    Your doctor will monitor the effects especially your liver and kidney function. Just watch out for any signs of a skin rash whilst using allopurinol.

    Most people tolerate it very well and I have close relatives on it long term to excellent effect. You don't want to go into future treatment with elevated uric acid levels because your kidneys will have enough to do as Kim has described.

    I'm not aware of a link with CLL however apart from the use of allopurinol in chemo to prevent tumour lysis syndrome.

    Best wishes,

    Newdawn

  • Thanks for the speedy response NewDawn. I guess I am just worried about things progressing after a fairly healthy year.

    Probably better to tackle this now before treatment, which I suspect is not too far away.

  • As Newdawn said, High levels of Uric acid can be caused by many things. My husband developed it after he broke his leg it two places and had to have surgery to repair. Surgeon said it is not unusual to have after broken bones. He will have to take allepurinal for the rest of his life, but has reduced the dosage to every other day. He had had no side effects. He is thin, doesn't eat much and doesn't drink. I wouldn't worry so much about what caused it until you get it down some. Good luck!

  • Thanks Beckl,

    That's very reassuring x

  • Allopurinol for many people have little or no side effects. The two common doses are 100mg and 300mg. So far so good, been +10 years. Also common in managing gout. Joe

  • Great to hear this Joe. I shouldn't really google medication as it always throws up extreme reactions!

  • I was also very worried about allopurinol side effects which I used at the start of ibrutinib TX, but after a total of 4 weeks on allopurinol, there were absolutely no side effects.

    Your doctor will need to advise on the use of allopurinol with existing high uric acid. I didn't have high uric acid prior to use, even though I had high ALC 220. It was only used as a preventative measure due to the high risk of TLS (tumor lysis syndrome) associated with high ALC when starting ibrutinib TX.

    Allopurinol won't eliminate existing uric acid, only prevent the formation of new uric acid, so the doctor added IV rasburicase for the first 2 days of ibrutinib treatment. Rasburicase quickly eliminates uric acid and prevents accumulation if there is an intermediate to high risk of TLS due to high ALC. I also had high LDH and some kidney issues (borderline high creatinine and low eGFR), so prevention of TLS and damage to kidneys from uric acid was precautionary.

    Allopurinol 300 mg was started 2 weeks prior to treatment and continued for another 2 weeks. My initial uric acid was normal at 3.8 (range 2.6 - 6.0 mg/dL). After the first day of ibrutinib + allopurinol + rasburicase, my uric acid dropped to 0.1, mostly due to immediate removal via rasburicase. After the 4th week of allopurinol, my uric acid rose to 2.2, while ALC went from 220 to 240 then rapidly down to 75. For another month after allopurinol ended, my uric acid was stable at 2.8 to 3.2.

    Hope you also have no side effects!

  • Hi ive been on it for app 6 months and had to double the dose about a month ago so far I haven't had any side effects .

  • As you can see, many people can take allopurinol with no problems, and that seems to be your experience so far.

    Mine was rather different. It was given to me after my first chemo and probably had no effect then - hard to judge as I got a severe infection, resulting in 9 days in hospital on drips. As far as I can remember, I only had it after chemo. Then, a year or two later (in remission) a routine blood test showed slightly raised uric acid levels. I was given allopurinol, and took one tablet. As the evening wore on, I felt unwell and flushed... wife phoned the GP who advised paracetamol (!)... went to bathroom around 1am and completely collapsed - unconscious for 10-15 min, taken to A&E and kept in overnight. I won't be taking allopurinol again.

    This, I think, proves a few points:

    1. We're all different, and what 'works' for some doesn't work so well for others.

    2. Allergic reactions are unpredictable - my wife used to love oysters, but started throwing up every time she ate one... as with me, allopurinol was OK initially, but for whatever reason I've become sensitised to it and can't tolerate it any more.

    So, my advice would be to take it when it is needed so long as you feel fine afterwards, but keep an eye out for the possibility of allergic reactions somewhere down the line. It happens to some of us, if not many.

  • Oh my goodness, that's what I was afraid of. So far so good but will keep a careful watch. Hope that you are OK and no long term effects; -)

You may also like...